Iowa, 2008

Flooding in Iowa, June 1 to 21, 2008

June 1 to 21, 2008 · NWS FSD · 5 events in 5 counties and zones

Heavy rain caused continued minor flooding of the Little Sioux and Ocheyedan Rivers in northwest Iowa from the beginning of June to June 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused continued minor flooding of the Little Sioux and Ocheyedan Rivers in northwest Iowa from the beginning of June to June 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 8:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 31, 8:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT SAT MAY 31 2008

.DISCUSSION...
NICE BATCH OF HIT AND MISS PULSING DIURNALLY DRIVEN SHRA/TSRA MOVD
SEWD OVER MIDDLE OF CWA LATE THIS AFTN AND INTO THIS EVE. LAST
HURRAH NOW NORTH OF STORM LAKE WHERE A NOWCAST WAS ISSUED FOR UP TO
HALF INCH HAIL...THE BEST LOOKING STORM OF THE EVE. OTRW EVERYTHING
IS HISTORY AND SKIES ARE CLEARING OUT AS PER PREV FCST...AS WNWLY
FLOW OF MORE STABILIZING AIR TAKES OVER FOR THE NIGHT.

&&

.AVIATION...
VFR THRU 18Z SUN.

&&

.PREV DISCUSSION...
ANOTHER NW FLOW WAVE SLIDING THRU NWRN MN...WITH TAIL BRUSHING ACRS
NERN SD.  COLD TMPS AFLT COMBINED WITH STRONG THRESHHOLD OF JUNE
HEATING HAS BUBBLED UP A NICE CU FIELD OVER MUCH OF AREA. SCT
CONVECTION NOW BREAKING OUT ACRS NERN AND E CNTRL SD AS TMPS WARMED
TO CONVECTIVE LVLS.  A FEW CELLS CLOSE TO EXCEEDING 50 DBZ
CRITERIA...BUT ENVIRONMENT IS EXTREMELY PULSY AND AT BEST WL GET A
LITTLE SMALL HAIL WITH STRONGEST STORMS N OF A HON/EST LINE INTO
EARLY EVENING.  THIS WL BE ACTION OF NIGHT...AS PASSAGE OF WAVE AND
LOSS OF DIURNAL HELP WL LEAD TO RAPID DEMISE OF PCPN/CLOUDS AND
WIND. SFC RIDGE SETTLES ACRS AREA OVERNIGHT WITH LIGHT WINDS AND
MAINLY CLEAR SKIES. HOWEVER...MORE CLDS MAY REDEVELOP THRU MO
CORRIDOR IN MID LVL FRONTAL ZONE LTR TONIGHT. SUCH A MINIMAL THREAT
THAT DID NOT PUT INTO GRIDS...BUT MAY END UP WITH A FEW ELEVATED
RETURNS LATER TONIGHT DOWN TOWARD THE MO RVR ALONG THE EXPECTED MID
LVL INSTABILITY GRADIENT.

SUNDAY WL BE ANOTHER WARM DAY WITH HIGHS AGAIN THE 80S. WEAK S/W WL
MOVE ACRS NRN NEB SUN AFTN ADN CUD PRODUCE AN ISOLD TRW FAR S IN THE
AFTN/ERLY EVE. OTHERWISE MAIN WX FOCUS SHIFTS TO LATE SUN NITE INTO
MON NITE. WUD EXPECT PRECIP TO DEVELOP SUN NITE AS RIDGE AXIS ALOFT
SHIFTS EWD ALLOWING FOR SLY LLJ TO INCREASE DURING THE NIGHT. DECENT
H85 FNTGEN WL LIFT NE ACRS CWA LATER SUN NITE INTO MON MORN. THISD
SHUD BE FOCUS FOR ELEVATED CONVECTION WHICH SHUD DEVELOP ACRS SWRN
CWA SUN NITE AND THEN SPREAD NE OVERNIGHT. CUD SEE SOME SMALL HAIL
WITH THESE STORMS AS ELEVATED CAPES WUD SUPPORT THIS. MON WL SEE
MORN CONVECTION LIFT NE OUT OF CWA WITH FOCUS FOR REDEVELOPMENT
ALONG CDFNT ACRS WRN CWA DURING AFTN SPREADING INTO E LATE IN AFTN
AND OVERNIGHT HOURS. SVR WL BE QUESTIONABLE DEPENDING ON HOW MUCH
CLOUD COVER AND RAIN COOLED AIR WL COVER CWA. THIS ACTIVITY SHUD
EXIT CWA DURING THE EVE AND OVERNIGHT HOURS AS S/W AND ASSOCD CDFNT
PUSHES E OF CWA. TEMPS ON MON WL BE TRICKY DUE TO CLOUD COVER...BUT
EXPECT AT LEAST SOME BREAKS DURING AFTN AS TYPICAL LULL BETWEEN
SECONDAY DEVELOPMENT OF TRW OCCURS. IF WDPRD TRW DEVELOPS LATE SUN
NITE AND MON MORN...THEN NEWR CWA CUD BE LIMITED TO HIGHS IN 60S AS
SFC WRMFNT MAY STALL ACRSS THAT AREA WITH COOLER SELY FLOW. CURRENT
MODELS SHOW THIS BNDRY LIFTING N OF CWA MON...BUT WL TEND TO KEEP IT
A LTL FURTHER S AS MODELS TEND TO LIFT BNDRIES TOO FAR N AFTER MORN
CONVECTION ENDS.

COOLER WX ON TUES AND SHUD BE RELATIVELY DRY. WEAK S/W WL MOVE ACRS
CWA LATE TUES AFTN AND NIGHT. MOISTURE WL BE LIMITED. NAM APPEARS TO
BE TOO STG ON THIS FEATURE AND PREFER WEAKER SOLUTION. STILL WL
MENTION SMALL POPS ACRS W TUE AFTN SPREADING INTO E TUES NITE. TEMPS
ON TUES SHUD BE A LTL BLO NORM.

LOOKS LIKE ANOTHER ROUND OF CONVECTION LATER WED NITE INTO THU AS
STG SYS LIFTS NE OUT OF WRN US. CUD SEE FAIRLY WDSPREAD RAINS AND
TRW. AGAIN THREAT OF SVR WX BUT MODELS DIFFER ON UPPER LEVEL
SOLUTION. WUD EXPECT MODELS TO GET A BETTER HANDLE ON THIS IN THE
NEXT FEW DAYS...BUT FEEL IT CUD BE A FAIRLY SIG SYS WITH POT FOR HVY
RAINS AND PSBLY SVR WX. WL NOT DEVIATE FM HPC IN THE LONG RAINGE
WITH TEMPS. HWVR...THU SHUD BE COOLER THAN WED WITH EXPECTED PRECIP.
TEMPS MAY NOT GET OUT OF 60S W OF I29.

SHUD WARM BACK UP TO NR NORM FRI AND SAT AS HGTS BUILD AGAIN AS WAVE
LIFTS NEW INTO SRN CANADA. GFS APPEARS TO SLOW ON THIS SYS AND
PREFER A COMPROMISE BETWEEN GFS AND EC MODELS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 31, 9:48 AM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT SAT MAY 31 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1048 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON
THROUGH THE JAMES VALLEY...SPREADING EAST AND SOUTHEAST THROUGH
EARLY EVENING.	THESE STORMS WILL NOT BE SEVERE.

FLOODING...
MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA INTO EARLY NEXT WEEK FROM NEAR SPENCER DOWNSTREAM
TO AROUND LINN GROVE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONT WILL LIFT ACROSS EASTERN SOUTH DAKOTA SUNDAY NIGHT
INTO MONDAY. IT DOES APPEAR THAT AREAS NEAR AND SOUTH OF THE WARM
FRONT WILL SEE A POTENTIAL FOR SEVERE THUNDERSTORMS BY MONDAY
AFTERNOON AND EVENING. HOWEVER...WITH A GOOD POTENTIAL FOR
THUNDERSTORMS NORTH OF THE AREA SUNDAY NIGHT INTO MONDAY
MORNING...THERE IS UNCERTAINTY REGARDING WHERE THE WARM FRONT OR
OTHER BOUNDARIES WILL BE LOCATED BY MONDAY AFTERNOON. AS A
RESULT...IT IS DIFFICULT AT THIS TIME TO PINPOINT A MORE FAVORED
AREA FOR REDEVELOPMENT MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Dickinson

When
June 1, 12:00 AM CST to June 14, 6:00 AM CST
Where
Dickinson County, 4 mi WNW of Milford to 1 mi SW of Milford
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.352, -95.224

Heavy rain caused minor flooding of farmland along the Little Sioux River from June 12th to June 14th, except over the far southern part of Dickinson County, where minor flooding continued from the beginning of June to June 14th.

Flood, Clay

When
June 1, 12:00 AM CST to June 19, 6:00 AM CST
Where
Clay County, 6 mi W of Fostoria to 4 mi SSW of Cornell
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.250, -95.289

Heavy rain caused minor flooding along the Little Sioux River to continue from the start of June to June 19th. Minor flooding of the Ocheyedan River in the Spencer area was also reported from June 12th to June 14th. The flooding affected some farmland close to the river.

Flood, Buena Vista

When
June 1, 12:00 AM CST to June 21, 6:00 AM CST
Where
Buena Vista County, 3 mi ENE of Sioux Rapids to 3 mi WNW of Linn Grove
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.897, -95.095

Heavy rain caused continued minor flooding of farmland along the Little Sioux River.

Flood, Cherokee

When
June 1, 12:00 AM CST to June 15, 6:00 AM CST
Where
Cherokee County, 10 mi ENE of Larrabee to 1 mi NE of Larrabee
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.925, -95.347

Heavy rain caused continued minor flooding of farmland along the Little Sioux River.

Flood, O'Brien

When
June 1, 12:00 AM CST to June 15, 6:00 AM CST
Where
O'Brien County, 6 mi E of Sutherland to 7 mi S of Sutherland
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.970, -95.381

Heavy rain caused continued minor flooding along the Little Sioux River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120348, 120352, 120360, 120362, 120664.